Risk of major tranquilizer use in patients with asthma – adapted from the British Medical Journal 1996;312:799-82

Risk of major tranquilizer use in patients with asthma – adapted from the British Medical Journal 1996;312:799-82 – Tips from Other Journals

Anecdotal reports have suggested that major tranquilizers worsen asthma and, conversely, that many medications used to treat asthma, particularly steroids and beta agonists, may interfere with the mental state of patients. One epidemiologic study has shown an increase in the risk of death from asthma or the risk of hospital readmission associated with the use of psychotropic drugs. Joseph and colleagues conducted a case-control study to assess the potential increase in risk of death or near death from asthma in patients receiving drug therapy in the treatment of psychosis.

A total of 12,301 residents of Saskatchewan, Canada, ranging from five to 54 years of age who had received at least 10 prescriptions for anti-asthma drugs between 1978 and 1987 were identified. Within this group, all fatal and near-fatal asthma attacks were identified using hospital discharge summaries, coroners’ reports and death certificate data. For each of the 46 deaths and 85 near deaths due to asthma, 30 control subjects were selected and matched by the year of entry to the cohort. The use of major tranquilizers by patients with asthma and control subjects in the year preceding the fatal or near-fatal event was compared.

Patients who used major tranquilizers during the 12 months preceding the asthma attack had a 3.2 times greater risk of death or near death from asthma than patients who did not use tranquilizers. The risk of death or near death was l.9 times greater for users of sedatives than for patients who did not use sedatives. No significant increase in risk was found for users of antidepressants, antihypertensives and hypoglycemic drugs. Patients at the highest risk of mortality were those who had recently discontinued use of major tranquilizers.

The authors conclude that the relatively small number of patients with both asthma and psychosis are at a higher risk of death or serious complications of asthma. This risk appears to be particularly high at the time of discontinuation of major tranquilizers. The authors speculate that discontinuation of medications may represent compliance issues, but they emphasize that until the association is explained, asthmatic patients with a history of major tranquilizer use should be regarded as a high-risk group. (Joseph KS, et al. Increased morbidity and mortality related to asthma among asthmatic patients who use major tranquilizers. BMJ 1996;312:79-82.)

COPYRIGHT 1996 American Academy of Family Physicians

COPYRIGHT 2004 Gale Group